Missouri, 2016Damaging Wind and Lightning Strike in Missouri, June 25, 2016
June 25, 2016 · NWS LSX · 2 events in 2 counties and zones
Isolate severe storms moved through the region. Some of the storms caused wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolate severe storms moved through the region. Some of the storms caused wind damage. Also, one person was struck and killed by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 25, 2:49 PM CST, 26 minutes earlier.
Area forecast discussion, Jun 25, 2:49 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
349 PM CDT SAT JUN 25 2016
.SHORT TERM... (Through Sunday Afternoon)
Issued at 344 PM CDT Sat Jun 25 2016
Scattered thunderstorms are moving northeast across parts of
eastern Missouri this afternoon on the nose of a warm front. Areal
coverage of storms has increased fairly significantly just southwest
for the St. Louis Metro area in the last 60-90 minutes...intensity is
also increased...though storms all look to be sub-severe. Had
doubts earlier about the areal coverage of the storms that the HRRR
was forecasting, but it looks to have done ok this afternoon. Think
this is likely due to the pool of 2500-3000 MLCAPE due to pooling
dewpoints along the front southwest of STL. The storms to the
southwest should continue moving to the northeast for the rest of
the afternoon...not sure how well they're going to hang together as
they do though. There was one storm over Warren county that blew
itself out about 30 mins ago and is little more than a shower. This
may be the fate for much of the convection over Franklin and Jefferson
county this evening...which is why I did not go with higher PoPs to
the northeast. Regardless, storms should weaken and dissipate this
evening with little left by 02-03Z.
Attention turns to the approaching cold front late tonight.
Guidance is printing out precip along and ahead of the front...but
convection allowing models are pretty stingy with moving any storms
into the area. Given the climatologically unfavorable time of day
and lack of a strong low level jet blowing into the low level
baroclinic zone, think the CAMs have it right so have backed off
PoPs for late tonight and Sunday morning. Still keeping some flavor
of slight to mid level chance going through 18Z Sunday. Kept 40-50
PoPs unchanged for Sunday afternoon as the front moves into the
area. Daytime heating along with convergence along the front will
allow for greater areal coverage.
Carney
.LONG TERM... (Sunday Night through Next Saturday)
Issued at 344 PM CDT Sat Jun 25 2016
(Sunday Night - Monday)
The surface cold front continues to drop thru our region Sunday
evening, expected to begin the period near the I-70 corridor in IL
and I-44 corridor in MO. Highest PoPs will be from this anticipated
frontal position and southeastward. However, it looks like we
cannot end rain chances necessarily with frontal passage, with
various models indicating an upper level disturbance hanging back
and potential for a late night MCS--should it form--of thrusting
some additional rain northward of the front as well. With these
factors in play, have lingered low PoPs behind the front to just N
of the I-70 corridor for later Sunday night and, to a lesser degree,
Monday daytime for parts of southeast MO. Otherwise, look for
slightly above average temps for Sunday night mins and Monday maxes,
with the more significant effect of frontal passage being lower
humidities.
(Tuesday - Next Saturday)
A second, more significant, cold front will drop thru Monday night
and actually deliver a cooler shot of air to our region to dominate
much of the middle of next week. This should result in a few days
of below average temps of daytime maxes in the 70s and low 80s and
mostly dry wx. Otherwise, NW flow aloft will prevail during this
period.
There has been a signal for a potential MCS in NW flow aloft for
late Wednesday into early Thursday but the latest indications are
for this feature to edge our area to the west and southwest versus a
direct hit and have backed off PoPs to climo levels for most areas.
A warmup/recovery is slated for late week and into next weekend,
with a frontal boundary trying to edge back into our region during
this time. Along with the moisture return, it appears the daily
chances for thunderstorms will return and have gone with near climo
values of 30% for most areas.
TES
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1249 PM CDT Sat Jun 25 2016
Widely scattered showers and thunderstorms over parts of
southeast Missouri will continue to develop and spread east-
northeast toward the Mississippi River this afternoon. Areal
coverage is questionable, but think 30-40 percent coverage is the
most likely. Some of the storms could be strong producing wind
gusts in excess of 30kts. Storms should dissipate pretty quickly
this evening with VFR conditions prevailing tonight. Next
significant weather will be late tonight as a cold front drifts
south toward the area. Think another round of scattered showers
and storms are likely as the front drift south through Sunday
afternoon.
Specifics for KSTL:
Primary concern is thunderstorm potential this afternoon. Best
chance for storms will be after 20Z with 30-40 percent coverage
likely in the STL Metro area. If I thought coverage would be
greater, I would have included TEMPO TS in the terminal...and
will monitor trends closely this afternoon in case a short-range
TEMPO is needed. Some storms in the Metro area could be fairly
strong with wind gusts in excess of 30kts. Should see storms
dissipate quickly this evening. VFR conditions will prevail
tonight with another chance of storms Sunday afternoon ahead of a
cold front.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jun 25, 2:28 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT SAT JUN 25 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
328 PM CDT SAT JUN 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ON SUNDAY AND SUNDAY
EVENING ACROSS THE AREA AS A COLD FRONT MOVES THROUGH. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
TES
In the hours before
Local storm report, Jun 25, 9:19 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 AM CDT SAT JUN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM HEAVY RAIN 3 SSW VANDALIA 39.27N 91.51W
06/25/2016 M4.20 INCH AUDRAIN MO EMERGENCY MNGR
RAINFALL TOTAL SINCE 5AM THIS MORNING. LOCATION
ESTIMATED.
&&
GOSSELINLocal storm report, Jun 25, 9:22 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1022 AM CDT SAT JUN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HEAVY RAIN 1 N LADDONIA 39.26N 91.64W
06/25/2016 M3.00 INCH AUDRAIN MO EMERGENCY MNGR
RAINFALL TOTAL SINCE 5AM THIS MORNING.
&&
GOSSELINThunderstorm Wind, St. Louis
- When
- June 25, 3:15 PM CST
- Where
- St. Louis County, 0.26 mi W of Westwood to 0.2 mi W of Westwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.650, -90.455
Three 75 foot tall trees were uprooted in the 300 block of Ladue Oaks Drive by thunderstorm winds. Also, several power lines were blown down in the area.
Lightning, Jefferson
- When
- June 25, 3:30 PM CST
- Where
- Jefferson County, 1.64 mi WNW of Danby
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.132, -90.346
A 72 year old man and his dog were struck and killed by lightning as storms moved through the area. They were in the front yard of the residence when it happened.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, June 25 to 26, 2016$265,000 · EF1 · 11 events
- Damaging Winds in Georgia, June 25 to 26, 2016$59,000 · 50 kt wind · 12 events
- Tornado in North Carolina, June 25, 20161 injured · $50,000 · EF0 · 1 event
- Tornado and Damaging Winds in Georgia, June 25 to 29, 2016$36,000 · EF0 · 11 events
- Hail and Damaging Winds in Minnesota, June 25 to 26, 20162 injured · 1.25 in hail · 17 events
- Lightning Strike in Arizona, June 25, 2016$30,000 · 1 event
- Damaging Wind in Illinois, June 25, 2016$25,000 · 61 kt wind · 1 event
- Damaging Winds in Colorado, June 25, 2016$20,000 · 65 kt wind · 3 events
- Rip Current in Delaware, June 25, 20162 injured · 1 event
- Damaging Winds in Wisconsin, June 25 to 26, 2016$17,000 · 50 kt wind · 4 events
- Damaging Winds in Wisconsin, June 25, 201661 kt wind · 11 events
- Hail and Damaging Winds in Minnesota, June 25, 20161.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655178, 655179.